Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 47, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 12, 1997, 4:47 PM CDT for Brewster County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 1997, 4:47 PM CDT (21:47 UTC)
- Expired
- Jul 12, 1997, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Brewster County, TX
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 9.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1269 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 122148 FFWMAF TXC043-130100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 447 PM CDT SAT JUL 12 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 800 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...SOUTHERN BREWSTER COUNTY THUNDERSTORMS PRODUCING VERY HEAVY RAINS WERE AFFECTING THE BIG BEND NATIONAL PARK. DOPPLER RADAR AND LIGHTNING DETECTION AT 445 PM CDT INDICATED THESE SHOWERS EXTENDED FROM 15 MILES NORTH OF LAJITAS...TO PANTHER JUNCTION...TO THE RIO GRANDE VILLAGE AT BOQUILLAS. THE COMMUNITIES OF TERLINGUA...LAJITAS...STUDY BUTTE...AS WELL LOCALITIES IN THE BIG BEND NATIONAL PARK COULD BE AFFECTED BY FLASH FLOODING THROUGH 600 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD \AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:43 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 12, 2:43 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 243 PM CDT SAT JUL 12 1997 SHRA AND TSTMS DEVELOPING ACROSS THE WRN AREAS WHERE STRONG HEATING AND APPARENT PASSING WAVE INTERACT WITH EVOLVING DRYLINE. SURFACE ANALYSIS INDICATES DRYLINE IS TRAILING SW FROM THE WRN SP INTO FAR WRN PB WITH LIS FROM MINUS 4 TO 6. KMAF VWP INDICATES DRYLINE SHOULD CONTINUE TO EVOLVE THRU THE AFTERNOON SETTING UP SOMEWHERE INVOF OF CENTRAL - ERN PB. ACCORDING TO ETA GRIDDS THE CAPES ACROSS PB FROM 1000-1500 J/KG WITH WEAK CAP IN PLACE. EXPECT INTENSE SURFACE HEATING AND WEAK LOW-LEVEL CONVERGENCE INVOF DRYLINE WILL RESULT IN THE DEVELOPMENT OF WIDELY SCATTERED STORMS. THEREFORE WILL CONTINUE TREND TO GO ABOVE GUIDANCE POPS. TSTMS TO END WITH LOSS OF HEATING AS UPPER SUPPORT IS E. LOW-LEVEL MSTR EXPECTED TO REMAIN IN PLACE THRU TMW AS SURFACE TROF/DRYLINE EXTENDS ACROSS THE CWA FROM NE TO SW. HOWEVER BROAD AREA OF HIGH PRESSURE TO BUILD OVER THE AREA RESULTING IN AN INCREASE IN 7H TEMPS THEREBY INHIBITING TSTM DEVELOPMENT. COORD WITH LBB. MAF 70/98 20/- CNM 72/101 10/- MRF 60/88 20/- P07 72/97 20/- MURDOCH/YOUNG
In the hours before
Special weather statement, Jul 12, 11:28 AM CDT, 5 hours 19 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-130500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1127 AM CDT (1027 AM MDT) SAT JUL 12 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA WIDELY SCATTERED AFTERNOON AND EVENING NON SEVERE THUNDERSTORMS ARE EXPECTED. AN EVOLVING DRYLINE IS EXPECTED TO BE POSITIONED NEAR A LAMESA...MIDLAND...FORT STOCKTON LINE BY LATE AFTERNOON. THE COMBINATION OF STRONG DIFFERENTIAL HEATING AND LOW-LEVEL CONVERGENCE IN VICINITY OF THE DRYLINE ARE EXPECTED TO RESULT IN THE DEVELOPMENT OF WIDELY SCATTERED THUNDERSTORMS. AT THIS TIME NO SEVERE STORMS ARE EXPECTED... HOWEVER SOME STORMS COULD BECOME STRONG PRODUCING GUSTY WINDS... SMALL HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. MURDOCH/YOUNG
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.